Iowa, 2008

Hail and Damaging Winds in Iowa, July 2, 2008

July 2, 2008 · NWS ARX · 3 events in 2 counties and zones

A cold front moved into northeast Iowa on the afternoon of July 2. Isolated severe thunderstorms developed ahead of the front, producing wind gusts of up to 60 mph, which knocked down tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved into northeast Iowa on the afternoon of July 2. Isolated severe thunderstorms developed ahead of the front, producing wind gusts of up to 60 mph, which knocked down tree limbs. Hail up to one inch in diameter was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 1:55 AM CST, 11 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 1:55 AM CST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED JUL 2 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

TWO PERIODS OF HEIGHTENED PCPN RISK TODAY...ONE BEING THE CURRENT
MORNING CONVECTION...THEN REDEVELOPMENT ALONG A SOUTHWARD MOVING
COLD FRONT THIS AFTERNOON.

CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING ALONG A
COLD FRONT...TRACKING SOUTHEAST ACROSS CENTRAL MN INTO NORTHERN WI.
THE FRONT RUNS FROM NEAR DLH SOUTHWEST INTO SD. THE 02.03Z RUC
PLACES 500-1000 J/KG OF MUCAPE AROUND THE BOUNDARY...WITH 30 OR SO
KTS OF 0-3 KM SHEAR. THE 850 MB MOISTURE TRANSPORT VECTORS AND A LOW
LEVEL JET IS ALSO FEEDING NORTHEAST INTO THE BOUNDARY. THE MOISTURE
FEED WEAKENS AND TURNS MORE INTO NORTHEAST WI...PER THE RUC...EARLY
THIS MORNING...BUT THE INSTABILITY REMAINS PRETTY GOOD. EXPECT THE
SCATTERED SHOWERS/STORMS TO CONTINUE ALONG THE FRONT...AFFECTING
NORTHERN PARTS OF THE FORECAST AREA EARLY THIS MORNING.

MEANWHILE TO THE SOUTHWEST...A STRONGER BRANCH OF THE LOW LEVEL JET
AND MOISTURE TRANSPORT WAS FIRING SHOWERS/STORMS ACROSS NORTHCENTRAL
IA. THE PCPN WAS MOVING EAST...AND THE RUC TURNS THIS SURGE OF
MOISTURE MORE EAST BY 12Z. ENOUGH FORCING TO CONTINUE THE
SHOWER/STORMS...ALTHOUGH WHETHER THAT TRACK WILL BE FAR ENOUGH NORTH
TO AFFECT NORTHEAST IA/SOUTHWEST WI IS IN QUESTION. WILL LIKELY
STAY WITH THE CHANCE POPS FOR THOSE AREAS THIS MORNING FOR
NOW...KEYING IN MORE ON THE NORTHERN FRONT/PCPN. HOWEVER...THESE
IOWA STORMS WILL HAVE TO BE MONITORED CLOSELY...AND UPDATES MAY BE
NEEDED IF THEY SHIFT MORE TO THE NORTH.

THE FRONT WILL EXTEND FROM AROUND GRB SOUTHWEST INTO SOUTHEAST NEB
BY 18Z...WITH SCATTERED SHOWER/STORM ACTIVITY CONTINUING AROUND IT.
SOUTH OF THE BOUNDARY...LOW TO MID 60 DEWPOINTS WILL POOL ACROSS
IOWA INTO SOUTHEAST WI...WITH SBCAPES OF 2500-3000 J/KG. WIND SHEAR
CONTINUES STRONGEST IN THE 0-3 KM LAYER AND AROUND THE
BOUNDARY...AROUND 30 KTS. MEANWHILE...THE SURGE OF LOW LEVEL
MOISTURE AND 850 MB WILL CONTINUE TO BE JUST SOUTH...BUT PARALLEL TO
THE FRONT. EXPECT INTENSIFICATION AND FURTHER DEVELOPMENT AHEAD OF
THE FRONT THIS AFTERNOON AND EVENING...WITH STRONG TO SEVERE STORMS
LOOKING LIKELY. HOWEVER...AT THE FRONT/S EXPECTED PACE...THIS WOULD
PLACE THE GREATEST RISK FOR STRONG TO SEVERE STORMS FROM SOUTHEAST
WI INTO EASTERN IOWA. LOCALLY...THE GREATEST THREAT SHOULD BE ALONG
AND SOUTH OF A MAUSTON TO DECORAH LINE. THINK MUCH OF THE
DEVELOPMENT WILL START ACROSS PARTS OF THE FORECAST AREA...AND THEN
QUICKLY SINK SOUTH WITH THE FRONT. SO...THE SEVERE THREAT SHOULD
ONLY LAST FEW HOURS FOR THE FORECAST AREA...PROBABLY IN A 19-23Z
TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HEAVY DOWNPOURS CAN BE EXPECTED...WITH PW/S UPWARD OF 1.5
INCHES...BUT AGAIN...THIS SYSTEM IS MOVING THROUGH RAPIDLY...SO NO
WIDESPREAD FLOODING PROBLEMS ARE ANTICIPATED.

A SFC HIGH LOOKS TO BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
LATE TONIGHT...GRADUALLY TRANSITIONING ACROSS THE EASTERN GREAT
LAKES BY SUNDAY. A GOOD AMOUNT OF SUBSIDENCE AND DRYING TO THE
ATMOSPHERE SHOULD RESULT IN PLENTY OF SUNSHINE FOR THE BULK OF THE
HOLIDAY WEEKEND AS A RESULT. TEMPERATURES WILL BE MUCH COOLER FOR
THU THOUGH...AS 850 MB TEMPS CRASH FROM AROUND 19 C TODAY...TO 8 C
ON THU. HIGHS IN THE LOW TO MID 70S LOOK REASONABLE. THERE WILL BE
SOME GRADUAL WARMING THROUGH THE WEEKEND THOUGH...AS THE WINDS SHIFT
TO THE SOUTH FOR SAT/SUN.

ONE POTENTIAL FLY IN THE OINTMENT TO THIS EXPECTED DRY PERIOD...AS
BOTH THE 02.00Z GFS/NAM WANT TO SLIDE A WEAK 500 MB SHORTWAVE TROUGH
FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY BY 06Z FRI. THERE ARE SOME HINTS OF SOME 850 MB WARM AIR
ADVECTION WITH THIS SMALL FEATURE...BUT THE 850 MB MOISTURE
TRANSPORT AND JET ARE ALL WELL SOUTH. DON/T SEE A LOT OF SUPPORT FOR
PCPN CHANCES AT THIS TIME...ALTHOUGH THE NAM PAINTS SOME LIGHT QPF.
LATEST SREF AND GFS KEEP ANY CHANCES FARTHER SOUTH...WHERE THE
MOISTURE AND SOME BETTER LIFT WILL LIE. SO...WILL STAY WITH THE DRY
TREND.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS CONTINUE TO AGREE IN THE OVERALL PATTERN FOR THE
WEEKEND INTO EARLY NEXT WEEK...WITH THE UPPER LEVEL RIDGE GIVING WAY
TO A 500 MB SHORTWAVE SUNDAY NIGHT. AN ASSOCIATED COLD FRONT WILL
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER...BRINGING A SHOWER/STORM
THREAT FOR SUNDAY NIGHT AND MONDAY. ZONAL UPPER LEVEL FLOW SHOULD
TAKE HOLD THEN FOR MUCH OF THE NEW WORK WEEK...WITH A SFC HIGH
BUILDING IN BY MID WEEK.

&&

.AVIATION...

AT 07Z COLD FRONT EXTENDED FROM WESTERN LAKE SUPERIOR...TO SOUTHWEST
MINNESOTA. SCATTERED CONVECTION WAS OCCURING ALONG AND AHEAD OF THE
FRONT FROM CENTRAL MINNESOTA INTO THE UPPER PENINSULA OF MICHIGAN.
CONVECTION WAS ALSO OCCURING OVER WESTERN IOWA ON THE NOSE OF LOW
LEVEL JET. THE FRONT WILL MAKE STEADY PROGRESSION SOUTHWARD THIS
MORNING WITH PASSAGE BETWEEN 14Z-16Z AT KRST AND 15Z-17Z AT KLSE.
BAND OF CONVECTION AHEAD OF THE FRONT EXPECTED TO AFFECT BOTH TAF
SITES AFTER 10Z THIS MORNING THROUGH FRONTAL PASSAGE TIME. MVFR
CEILINGS AND VISIBILITIES EXPECTED WITHIN THE CONVECTION WITH VFR
CONDITIONS THE REMAINDER OF THE TIME. HIGH PRESSURE WILL THEN BEGIN
TO BUILD SOUTHWARD INTO THE AREA LATER THIS AFTERNOON AND TONIGHT.
THIS WILL BRING A GENERAL DECREASE IN CLOUDS THROUGH THE LATE
AFTERNOON AND OVERNIGHT HOURS.

ALTHOUGH NOT ADDRESSED YET IN THE TAF WILL HAVE TO MONITOR SMOKE
FROM CANADIAN FIRES. VISIBILITIES NOW IN THE 4 TO 5 MILE RANGE
ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA IN THE WAKE OF THE COLD
FRONT. WILL MONITOR SATELLITE TRENDS THROUGH THE MORNING TO SEE IF
INCLUSION IN THE 12Z OR 18Z TAFS WILL BE NEEDED.

RABERDING

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jul 2, 11:21 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 PM CDT WED JUL 2 2008

IAZ029-030-WIZ054-055-061-031100-
CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-
1221 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE
ACROSS THE REGION THROUGH THE AFTERNOON HOURS. WINDS ALOFT AND
INSTABILITY WILL BE STRONG ENOUGH THAT A FEW OF THE STORMS COULD
BECOME SEVERE. THE GREATEST THREAT LOOKS TO BE GENERALLY ALONG
AND SOUTH OF A WEST UNION IOWA TO RICHLAND CENTER WISCONSIN LINE.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT
AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE YET BE NEEDED THIS AFTERNOON BETWEEN 1 PM
AND 6 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-MNZ096-WIZ041>044-053-031100-
ADAMS-ALLAMAKEE-CHICKASAW-FLOYD-HOUSTON-HOWARD-JUNEAU-LA CROSSE-
MITCHELL-MONROE-VERNON-WINNESHIEK-
1221 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
INTO WESTERN AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS REMAIN POSSIBLE ACROSS THE AREA THROUGH THIS
AFTERNOON. ANY STRONGER STORMS WILL BE CAPABLE OF PRODUCING PEA
SIZED HAIL AND GUSTY WINDS...BUT THE RISK OF SEVERE STORMS IS
SHIFTING SOUTH OF THE AREA. THUNDERSTORM CHANCES WILL DECREASE
THROUGH THE MID AND LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT
AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094-095-WIZ017-029-032>034-031100-
BUFFALO-CLARK-DODGE-FILLMORE-JACKSON-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
1221 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT
AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING/RRS

In the hours before

Local storm report, Jul 2, 8:13 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             VOLK FIELD              43.93N 90.27W
07/02/2008  M0.50 INCH       JUNEAU             WI   AWOS

            1405Z METAR KVOK

&&

DAVIS
Local storm report, Jul 2, 8:37 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
937 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             FENNIMORE               42.98N 90.65W
07/02/2008  E1.00 INCH       GRANT              WI   PUBLIC

            AT KWIK TRIP STORE

&&

DAVIS
Local storm report, Jul 2, 8:44 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
944 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             FENNIMORE               42.98N 90.65W
07/02/2008  M0.75 INCH       GRANT              WI   AMATEUR RADIO

&&

DTJ

The radar

The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Allamakee

When
July 2, 1:22 PM CST
Where
Allamakee County, 0.71 mi NNE of Rossville
Measured
1 in hail
Reported by
Public
Coordinates
43.190, -91.375

Thunderstorm Wind, Clayton

When
July 2, 2:34 PM CST
Where
Clayton County, 1.45 mi N of Elkader
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.871, -91.398

Trained spotter reported 12 inch limbs down and hail one half inch in diameter.

Thunderstorm Wind, Clayton

When
July 2, 3:15 PM CST
Where
Clayton County, 4.13 mi W of Graham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.671, -91.201

Public estimated 60 mph wind gust and 4 inch diameter limbs broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122988, 122991, 122994.